Skip to main content
  1. News
  2. Politics
  3. Independent

Chemotherapy – Pain, GER!!!

See also

Chemotherapy can have so many side-effects it is difficult to write then all down, and when you do write them down you find out that some of them have ten different names.

The data sheet the oncologist gave me on the chemotherapy medicine, Fluorouracil , listed 7 common side-effects and 5 less common side-effects.

I have experienced multiple side effects from the chemotherapy, but the only ones that are on that list are poor appetite and taste changes. Once, I was nauseous for a few moments, but that’s it.

I have no desire to eat, much less cook. Nothing tastes good, and to make matters worse, chemotherapy killed my taste for coffee.

None of the other side-effects that I’ve experienced are on the list they gave me, so it has been hard to prepare myself for the consequences.

I suddenly have trouble getting to sleep at night. Even though I’m yawning, I can’t fall asleep. Instead, I toss and turn for hours. Some nights, I’m still awake at 3:00AM.

But trouble falling asleep is not listed as a side-effect of chemotherapy with Fluorouracil.

I get dizzy when I stand up or when I’m walking and turn a corner, but that isn’t listed as a side-effect of chemotherapy with Fluorouracil either

I also have no energy; even walking up the stairs twice in a row wears me out. Fatigue isn’t on the list of side-effects either.

But worse than that, I get a stomach ache after I eat dinner. Not breakfast or lunch, just dinner.

Because of the colon cancer, I’ve been eating bland food for breakfast. When I got out of the hospital I was told to eat corn flakes and after I got the go ahead to expand my diet, I replaced corn flakes with shredded wheat, which I like a lot more than corn flakes.

I haven’t had any stomach pain after eating breakfast, or lunch which is often a cheese sandwich with a few pickles or olives on top.

But dinner is different. Starting last Friday, after dinner I get screaming pain in my stomach. Not stomach cramps but just as painful.

But when I checked the list of symptoms, pain was not on the list, so I didn’t call the doctor. I figured that pain just might be part and parcel of having chemotherapy and that I just had to grin and bear it.

So that’s what I did.

The same thing happened Saturday night and Sunday night, but I hung in there and resisted the urge to call 911.

Then, yesterday morning when I walked up to the refrigerator door, I noticed the big magnet the oncologist had given me, listing the Emergency information and the “8 reasons to call the office immediately”. The 4th reason listed was:

  • Unrelieved pain.

So even though I had an appointment that morning to have my blood work done, I immediately called the oncologist office and asked the receptionist to make sure the doctor knew I was having pain so he could see me when I came in for my blood work.

When I walked into the Oncologist office, they whisked me inside right way, which is unusual. The doctors and nurses were really concerned about the abdominal pain.

After checking my vitals and doing a number of other tests, they determined that I was dehydrated and the doctor ordered an IV of fluids.

Then he scheduled me for a CAT Scan the next morning, and he cancelled my chemo infusion for that day.

When I asked why, he told me that they had to make sure I didn’t have an abscess or an infection in my digestive system, because if I did and they continued the chemotherapy, the infection could run wild and kill me.

He said he though the stomach pain was probably caused by acid reflux, but he had to make sure.

I wasn’t quite sure what acid reflux is. The first time I’d heard the term was when Dr. Teng prescribed Omeprazole when I was discharged from the hospital after the operation.

When I asked him what it was for, he said acid reflux.

I’d never had acid reflux so I didn’t worry about it. I had enough to worry about. Then last Thursday, I used the last of the Omeprazole pills, and since the prescription was not renewable, I was glad to cross it off my list of medications.

Then came the stomach pain, and I finally took the time to look up what acid reflux is, and the first thing I found was that it has about ten different names; including acid reflux, heartburn, acid indigestion, and Gastroesophageal Reflux (GER).

According to the National Digestive Diseases Information Clearinghouse (NDDIC), which is part of the National Institutes of Health (NIH), “Gastroesophageal reflux (GER) occurs when stomach contents flow back up into the esophagus.”

If what I have is acid reflux, heartburn, acid indigestion, or whatever else you want to call it, let me tell you, it hurts .

GER!

Chemo for me is turning into one of those situations where what can go wrong will go wrong.

But I keep telling myself: No matter how bad it gets, I’m still breathing and nobody’s shooting at me.

As long as it stays that way, I’ll be alright.

Advertisement